Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 56, NWS Jackson, KY

June 26, 20135 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 26, 2013, 11:28 PM EDT for 5 counties in Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2013, 11:28 PM EDT (03:28 UTC)
Expired
Jun 27, 2013, 12:30 AM EDT
In force
62 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:23 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:37 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 26, 10:37 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT WED JUN 26 2013

.UPDATE...
ISSUED AT 1035 PM EDT WED JUN 26 2013

LARGE AREA OF SHRA/TSRA APPROACHING FROM THE WEST AND NORTH.
PRACTICALLY A CERTANITY THAT EVERY LOCATION IN ERN KY WILL SEE
MEASURABLE PCPN. GOOD THREAT FOR DAMAGING WINDS IN OUR SRN 2/3 OF THE
CWFA AND WILL CONTINUE THE WATCH. UPDATE TO POPS...QPF AND SKY. ALSO
UPDATED TEMPS WITH LATEST OBS BUT THESE APPEAR TO BE ON TRACK. NEW
ZONES OUT SHORTLY.

UPDATE ISSUED AT 955 PM EDT WED JUN 26 2013

LINE OF STORMS HAS CLEARED OUR NRN COUNTIES. GUST FRONT WITH THE
STRONGEST STORMS STILL PUSHING TO THE EAST SOUTHEAST. CLEARED SVA
WATCH 374 BEHIND THE LINE OF STORMS. STILL MAY BE SOME TSRA BEHIND
THE GUST FRONT AND WILL REVISIT THE POP BUT FEEL THE NEED TO KEEP
HIGH POP FOR NOW.

UPDATE ISSUED AT 827 PM EDT WED JUN 26 2013

AS LINE OF CONVECTION CONTINUES TO MAKES ITS WAY INTO THE NW PORTIONS
OF THE CWA...OVERALL SYSTEM SEEMS TO BE ON A SLIGHT WEAKENING TREND.
REGARDLESS...CONTINUED TSRA POTENTIAL THROUGH THE EVENING AND
OVERNIGHT. MAIN UPDATE FOR GRIDS WAS TO MAKE SURE CURRENT POPS
MATCHED WITH ONGOING RADAR TRENDS. SOME WINDS COULD PICK UP IF STORMS
PASS OVER OR A GUST FRONT MOVES THROUGH ANY LOCATION...BUT OVERALL
GENERAL WINDS SHOULD BE FAIRLY LIGHT. OTHER FORECAST PARAMETERS SEEM
TO BE ON TARGET...SO NO MAJOR UPDATES WERE NEEDED.

UPDATE ISSUED AT 530 PM EDT WED JUN 26 2013

THUNDERSTORMS CONTINUE TO EXPAND IN COVERAGE AS THEY HEAD IN FROM
THE NW. HAVE UPDATED GRIDS FOR TIMING OF THIS INTO OUR AREA. ALSO
ADJUSTED TEMP GRIDS FOR COOLING WITH ARRIVAL OF PRECIP THIS IN OUR NW
COUNTIES THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 413 PM EDT WED JUN 26 2013

GROWING CONVECTIVE SYSTEM OVER SOUTHERN INDIANA IS CURRENTLY HEADED
FOR OUR NORTHERN COUNTIES...WITH CONTINUED EXPANSION OF PRECIP
EXPECTED TONIGHT. SEVERE THUNDERSTORM WATCH IS IN PLACE. BOWING
SEGMENTS OBSERVED ALREADY UPSTREAM SUGGEST WIND BEING A PARTICULAR
CONCERN...BUT HAIL CAN NOT BE RULED OUT IN THE STRONGEST/TALLEST
CELLS. WITH A VERY MOIST AIR MASS IN PLACE...HEAVY RAINFALL WILL
OCCUR WITH MANY CELLS. IF CELLS TRAIN...HYDRO PROBLEMS COULD DEVELOP.
HOWEVER...HEAVY RAINFALL IN RECENT DAYS HAS BEEN SPOTTY AND FLASH
FLOOD GUIDANCE IS FAIRLY HIGH. OPTED TO HOLD OFF ON A FLASH FLOOD
WATCH AT THIS POINT.

A SHORTWAVE TROUGH ASSOCIATED WITH THE WEDNESDAY NIGHT CONVECTION
SHOULD BE EXITING TO THE EAST AT THE START OF THE PERIOD...LEAVING A
LACK OF SIGNIFICANT UPPER SUPPORT FOR THURSDAY OR THURSDAY NIGHT.
A COLD FRONT ACCOMPANYING THE SHORTWAVE IS EXPECTED TO WASH OUT AS
IT ARRIVES THURSDAY...WITHOUT ANY SIGNIFICANT CHANGE IN AIR MASS.
THIS WILL LEAVE US WITH ENOUGH INSTABILITY FOR MORE CONVECTION...JUST
A LACK OF A CLEAR FOCUS/TRIGGER ALOFT. WILL CARRY NOTHING MORE THAN
CHANCE POPS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 359 PM EDT WED JUN 26 2013

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM
PORTION OF THE FORECAST AS A TROUGH DIGS IN AND DEEPENS OVER THE
OHIO VALLEY. THE TROUGH WILL BE FORCED WESTWARD EARLY NEXT WEEK AS A
STOUT UPPER RIDGE AMPLIFIES OVER THE WESTERN ATLANTIC. THIS WILL
TURN OUR FLOW FROM A NORTHWESTERLY DIRECTION AROUND TO DUE
SOUTH...WHICH WILL REALLY INCREASE THE AVAILABLE MOISTURE IN THE
ATMOSPHERE BY THE MIDDLE OF NEXT WEEK.

SENSIBLE WEATHER WILL FEATURE DAILY SHOWER AND THUNDERSTORM
CHANCES...WITH THE GREATEST POTENTIAL BEING DURING THE AFTERNOON AND
EARLY EVENING HOURS. OF COURSE...ANY DISTURBANCE ROTATING THROUGH
THE DEEPENING TROUGH COULD SPUR AN UPTICK IN ACTIVITY EVEN DURING
THE OVERNIGHT HOURS BUT THERE DOES NOT APPEAR TO BE ANY WELL
ORGANIZED SYSTEM SHOWING UP IN THE MODELS TO CONCENTRATE CONVECTION.
TEMPERATURES EACH DAY WILL LIKELY WARM INTO THE LOW TO MID 80S WITH
LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 827 PM EDT WED JUN 26 2013

A LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING FROM NW TO SE
ACROSS THE CWA...WITH CONTINUED CONVECTION EXPECTED BEHIND THE
INITIAL LINE. WITH THE CURRENT MOVEMENT...EXPECT TSRA TO REACH KJKL
FIRST FOLLOWED BY KSME AND KLOZ WITH IFR CONDITIONS POSSIBLE UNDER
HEAVIEST DOWNPOURS. TRIED TO TIME OUT TOA AS CLOSE AS POSSIBLE...BUT
STILL A LITTLE BIT OF UNCERTAINTY FOR KSME AND KLOZ AS TO WHETHER OR
NOT THE SOUTHERN EDGE OF THE INITIAL LINE WILL MOVE ACROSS TAF SITES
OR JUST TO THE NORTH. EXPECT ONGOING CONVECTION TO END LATE
TONIGHT...WITH LOW END CHANCES CONTINUING THE DAY TOMORROW. A BRIEF
PERIOD OF FOG IS POSSIBLE WITH MOIST ENVIRONMENT OVERNIGHT...BUT
CLOUD COVER AND A STILL RELATIVELY UNSTABLE LAYER IN PLACE SHOULD
KEEP VIS/CIGS FROM DROPPING BELOW MVFR. OUTSIDE OF ANY ISO/SCT
SHRA/TS DEVELOPMENT TOMORROW...MAINLY VFR CONDITIONS ARE EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...HAL
LONG TERM...ABE
AVIATION...JMW
Hazardous weather outlook, Jun 26, 10:06 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1006 PM EDT WED JUN 26 2013

KYZ058-068-069-079-080-083>088-107-109>120-280515-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1006 PM EDT WED JUN 26 2013

...SEVERE THUNDERSTORM WATCH 374 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED IN MOST LOCATIONS TONIGHT. SOME STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE...WHICH MAY RESULT IN ISOLATED FLOODING PROBLEMS WHERE
THUNDERSTORMS ARE PERSISTENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF DAMAGING
WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
JACKSON TONIGHT.

KYZ044-050>052-059-060-104-106-108-280515-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...CAMPTON
1006 PM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED IN MOST LOCATIONS TONIGHT. SOME STORMS
COULD PRODUCE STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH MAY RESULT IN ISOLATED FLOODING PROBLEMS WHERE
THUNDERSTORMS ARE PERSISTENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF DAMAGING
WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
JACKSON TONIGHT.

HAL/DUSTY

In the hours before

Special weather statement, Jun 26, 6:36 PM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
636 PM EDT WED JUN 26 2013

KYZ044-050-051-262330-
MONTGOMERY-BATH-FLEMING-
636 PM EDT WED JUN 26 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 730 PM EDT WEDNESDAY EVENING...

   MONTGOMERY...
   BATH AND
   FLEMING.

AT 634 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 20 MILES WEST OF FLEMINGSBURG TO 17 MILES
NORTHWEST OF MOUNT STERLING TO 11 MILES EAST OF LEXINGTON TO 12
MILES SOUTH OF LEXINGTON...MOVING EAST AT 30 MPH.

LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...
MOUNT STERLING...FLEMINGSBURG...SHARPSBURG...AND OWINGSVILLE.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF AROUND 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA
ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN KENTUCKY.

RAY
Special weather statement, Jun 26, 7:18 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EDT WED JUN 26 2013

KYZ052-059-060-104-106-108-270015-
MENIFEE-POWELL-ROWAN-ELLIOTT-MORGAN-WOLFE-
718 PM EDT WED JUN 26 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 815 PM EDT WEDNESDAY EVENING...

   MENIFEE...
   MORGAN...
   POWELL...
   ROWAN...
   WOLFE AND
   ELLIOTT.

AT 716 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM FLEMINGSBURG TO 7 MILES NORTH OF FRENCHBURG TO 7
MILES NORTHEAST OF STANTON TO 6 MILES NORTH OF IRVINE...MOVING EAST
AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FRENCHBURG...
MOREHEAD...EZEL...WEST LIBERTY...AND SANDY HOOK.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF AROUND 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 26, 8:28 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
828 PM EDT WED JUN 26 2013

KYZ106-108-109-112-270115-
MAGOFFIN-MORGAN-WOLFE-BREATHITT-
828 PM EDT WED JUN 26 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915
PM EDT WEDNESDAY EVENING...

   CENTRAL MAGOFFIN...
   EXTREME SOUTH CENTRAL MORGAN...
   SOUTHEASTERN WOLFE AND
   NORTHEASTERN BREATHITT.

AT 828 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANE...OR NEAR
CAMPTON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MALAGA AROUND
835 PM EDT...UPPER GILMORE AROUND 840 PM EDT...ROSEFORK AROUND 845 PM
EDT...BELKNAP AROUND 850 PM EDT...BURKHART AROUND 855 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 26, 9:48 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT WED JUN 26 2013

KYZ068-270245-
ROCKCASTLE-
948 PM EDT WED JUN 26 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 1045
PM EDT WEDNESDAY EVENING...

   ROCKCASTLE.

AT 946 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF
MOUNT VERNON...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GUM SULPHUR
AROUND 1015 PM EDT...INDIAN LAKES PARK AROUND 1020 PM EDT...BRODHEAD
AROUND 1025 PM EDT...HIATT AROUND 1030 PM EDT...MOUNT VERNON AROUND
1035 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING
IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:23 PM EDTAreal Flood AdvisoryJKLFleming3 hr
Jun 27, 12:11 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley64 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.